Arkansas, 2004

Flash Flood in Arkansas, April 23, 2004

April 23, 2004 · NWS LZK · 1 event in 1 county or zone

Water was over Arkansas Highway 14 in several places a few miles northwest of Melrose.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Water was over Arkansas Highway 14 in several places a few miles northwest of Melrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 3:00 AM CST, 3 hours earlier.

Area forecast discussion, Apr 23, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT FRI APR 23 2004

.SHORT TERM...TODAY THROUGH SUNDAY
LITTLE CHANGE IN THE WEATHER PATTERN TODAY INTO SATURDAY. FRONT WILL REMAIN
NEARLY STATIONARY ACROSS NORTHERN ARKANSAS WHILE A FEW WEAK SHORT WAVES
MOVE THROUGH THE AREA. AREA OF RAIN AND THUNDERSTORMS ACROSS NORTHERN
ARKANSAS THIS MORNING WILL LIKELY CONTINUE INTO THE MORNING WITH
LOCALLY HEAVY RAIN. THAT SHOULD DIMINISH DURING THE MORNING BUT EXPECT
NEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND MOVE INTO THE STATE
WITH THE NORTH MOST FAVORED. WOULD EXPECT THE MOST CONCENTRATED
THUNDERSTORM ACTIVITY AGAIN DURING THE NIGHT WITH SOME SEVERE STORMS
MAINLY LATE IN THE AFTERNOON AND EARLY TONIGHT THEN EVOLVING INTO
HEAVY RAINS AGAIN LATER TONIGHT. DO NOT EXPECT AS MUCH THUNDERSTORM
ACTIVITY IN CENTRAL AND SOUTHERN SECTIONS TO THE SOUTH OF THE FRONT.
WENT WITH CHANCE POPS IN THOSE AREAS AND LIKELY TO CATEGORICAL IN
THE NORTH. WITH THAT AREA HAVING RECEIVED A LOT OF RAIN OVER THE
PAST COUPLE OF DAYS WITH SOME FLASH FLOODING ALREADY...EXTENDED
THE FLASH FLOOD WATCH THROUGH TONIGHT BUT EXCLUDED
SALINE...PULASKI...LONOKE...PRAIRIE...AND MONROE COUNTIES WHO
MISSED OUT ON THE RAIN OVERNIGHT AND DO NOT HAVE BIG CHANCES OF
ADDITIONAL RAIN TODAY AND TONIGHT. WENT CLOSE TO PERSISTENCE ON
TEMP FORECASTS. THE MAIN UPPER LOW WILL START TO COME OUT SATURDAY
AND WILL MOVE OUT FASTER BY SUNDAY WHICH SHOULD DRIVE A COLD
FRONT ACROSS THE AREA AND FINALLY MOVE ALL THE HEAVY RAINS AND
SEVERE WEATHER OUT. WILL CONTINUE HIGHEST POPS IN THE NORTH THROUGH
SATURDAY THEN HAVE HIGH POPS ACROSS THE ENTIRE AREA SATURDAY NIGHT
INTO SUNDAY AS THE FRONT MOVES THROUGH WITH POPS DECREASING FROM
THE WEST BY SUNDAY AFTERNOON. WENT CLOSE TO MAV TEMPS FOR SATURDAY
NIGHT AND SUNDAY.
&&

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
GFSLR SHOWS A WEAK REINFORCEMENT OF THE COOL AIR TO TAKE PLACE
MONDAY NIGHT INTO TUESDAY MORNING. THIS FEATURE HAS SLOWED DOWN IN
COMPARISON TO PREVIOUS FORECAST...SO ADJUSTED ITS PASSAGE
ACCORDINGLY. LEFT THE FORECAST DRY SINCE MOISTURE WILL BE LIMITED
WITH THE SURFACE FEATURE. TEMPERATURES WERE IN THE BALL PARK ALREADY.
ADJUSTED WINDS TO FOLLOW THE WEAK FRONT MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    80  65  76  61 /  40  50  60  70
HARRISON AR       69  58  68  54 /  70  80  80  80
HOT SPRINGS AR    79  65  74  60 /  30  50  60  70
PINE BLUFF AR     82  65  79  62 /  30  40  50  70
MOUNTAIN HOME AR  71  57  69  55 /  70  80  80  80
MONTICELLO AR     83  66  81  62 /  30  40  40  60
SEARCY AR         79  63  76  61 /  50  60  60  70
MOUNT IDA AR      78  65  73  58 /  30  60  60  70
RUSSELLVILLE AR   76  63  71  57 /  50  60  70  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING UNTIL
600 AM CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034...ARZ037>039.
&&

29/32
Hazardous weather outlook, Apr 23, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND CENTRAL ARKANSAS TODAY. ALSO...THERE IS A RISK OF FLASH
FLOODING OVER MUCH OF CENTRAL AND NORTHERN ARKANSAS THROUGH TONIGHT.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH WILL EXIST TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER THE WEST
CENTRAL AND CENTRAL SECTIONS OF THE STATE TODAY.

32

In the hours before

Local storm report, Apr 23, 1:15 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
215 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      JASPER                  36.01N 93.19W
04/23/2004                   NEWTON             AR   LAW ENFORCEMENT

            COUNTY ROADS AND LOW WATER CROSSINGS FLOODED JUST SOUTH
            OF JASPER. ONE PERSON COULD NOT MAKE IT HOME AND WAS
            FORCED TO TURN BACK.

&&

22
Local storm report, Apr 23, 1:25 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      MOUNTAIN HOME           36.34N 92.38W
04/23/2004                   BAXTER             AR   LAW ENFORCEMENT

            LOW WATER CROSSINGS IN MANY PARTS OF THE COUNTY FLOODED.
            SOME COUNTY ROADS FLOODED.

&&

22

The radar

The Little Rock radar (KLZK), 114 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
April 23, 6:00 AM CST
Where
Stone County, 4 mi NW of Melrose
Reported by
TRAINED SPOTTER
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393274.